Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 385, NWS Norman, OK

May 16, 2003Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 16, 2003, 1:32 AM CDT for Clay County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 1:32 AM CDT (06:32 UTC)
Expired
May 16, 2003, 2:15 AM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Clay County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 10:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2441 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WUUS54 KOUN 160632
SVROKC
TXC077-160715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
132 AM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHERN TEXAS

* UNTIL 215 AM CDT

* AT 132 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10   
MILES SOUTHWEST OF JOLLY...MOVING EAST NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE BLUEGROVE...HENRIETTA AND JOLLY

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 70 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3399 9850 3358 9841 3376 9800 3395 9808

$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:10 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 15, 9:10 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT THU MAY 15 2003

CURRENT FORECAST REMAINS ON TRACK WITH STRONG POTENTIAL FOR SEVERE
WEATHER OCCURRING OVERNIGHT ACROSS THE FORECAST AREA. DRYLINE IN
WEST TEXAS HAS STALLED BUT PACIFIC FRONT IS ADVANCING FAIRLY RAPIDLY
EAST ACROSS TEXAS AND WILL CONTINUE TO OVERRUN THE DRYLINE DURING
THE NEXT FEW HOURS. PROFILERS AND SURFACE OBS INDICATE LOW LEVEL
WIND FIELD CONTINUING TO INCREASE DURING THE EVENING. LOW LEVEL
HELICITY VALUES ALSO INCREASING SUBSTANTIALLY OVER THE WESTERN PART
OF THE AREA IN RESPONSE TO STRENGTHENING WINDS. CHEYENNE MESONET
RECENTLY HAD A SOUTHEAST WIND GUST TO 55 MPH. MEANWHILE... SURFACE
DEWPOINTS NEAR 70 WERE SPREADING INTO SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS. SUPERCELLS WILL LIKELY BE MOVING INTO THE WESTERN
ZONES... ESPECIALLY IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS
DURING THE NEXT FEW HOURS. SEVERE STORMS WILL BE SPREADING INTO
CENTRAL ZONES AFTER MIDNIGHT.

FCSTID = 32

243 PM CDT THU MAY 15 2003

LATEST SURFACE ANALYSIS SHOWS A STALLED FRONTAL BOUNDARY OVER
SOUTHERN KANSAS THAT EXTENDS TO NEAR THE DEVELOPING SURFACE LOW OVER
SOUTHEAST COLORADO. DRYLINE HAS BECOME SLIGHTLY BETTER ESTABLISHED
OVER EASTERN NEW MEXICO AND YET ANOTHER DIFFUSE FRONTAL BOUNDARY OR
SURFACE TROUGH REMAINS DRAPED OVER NORTHERN TEXAS. LATEST SATELLITE
IMAGERY AND RADAR TRENDS ALONG WITH SURFACE ANALYSIS SUGGESTS THAT
THE MOST LIKELY AREA FOR CONVECTIVE INITIATION THAT WILL EVENTUALLY
AFFECT THE WESTERN HALF OF THE AREA WILL BE NEAR AND SLIGHTLY EAST
OF THE ABOVE MENTIONED SURFACE LOW OVER THE NEXT SEVERAL HOURS.

STRONG ASCENT IS EXPECTED TO OVERSPREAD THE TEXAS PANHANDLE AND
POINTS NORTHWARD BY LATE AFTERNOON AND EARLY EVENING AS THE LEFT
EXIT REGION OF THE UPPER JET REPOSITIONS ITSELF OVER THE AREA. IN
RESPONSE TO THE UPPER LEVEL FLOW...THE LOW LEVEL JET WILL DEVELOP
AND STRENGTHEN WITH THE LEADING EDGE OF THE JET AXIS TOWARD
SOUTHEAST COLORADO AND WESTERN KANSAS. BELIEVE THAT CONVECTION THAT
FORMS IN THESE AREAS WILL ATTEMPT TO PROPAGATE SOUTHEASTWARD INTO
THE NORTHERN HALF OF THE AREA. OTHER TSRA COULD FORM WITHIN THE LOW
LEVEL JET AXIS WHICH SHOULD DEVELOP OVER THE WESTERN HALF OF THE
AREA BETWEEN 00-06Z. GIVEN THE MAGNITUDE OF VERTICAL WIND SHEAR AND
SUFFICIENT INSTABILITY...ANY OF THESE STORMS COULD BECOME SEVERE.

ANOTHER SCENARIO THAT COULD IMPACT THE AREA OVERNIGHT IS
THUNDERSTORMS DEVELOPING ALONG THE DRYLINE. GIVEN THE TIMING AND
MAGNITUDE OF ASCENT PROGGED BY THE ETA...MOST OF THIS ACTIVITY IS
EXPECTED TO DEVELOP DURING THE EVENING ALONG THE DRYLINE WITH A
SOLID LINE OF CONVECTION POSSIBLE. THIS CONVECTION MAY SURGE OUT
AHEAD OF THE DRYLINE AND INTO THE SOUTHWEST ONE THIRD OF THE AREA
BEFORE MIDNIGHT. GIVEN THE POSSIBLE HODOGRAPHS DEPICTED BY THE
ETA...THIS REGION MAY BE INFLUENCED BY THE MOST SIGNIFICANT SEVERE
WEATHER TO AFFECT THE AREA OVERNIGHT.

SURFACE LOW AND ASSOCIATED DRYLINE ARE EXPECTED TO MOVE SLOWLY
EASTWARD THROUGH THE AREA FRIDAY WITH ADDITIONAL SEVERE WEATHER
POSSIBLE OVER THE EASTERN HALF. AS THE LOW BEGINS TO SHIFT EAST
OF THE AREA...THE MODELS ARE INDICATING A LARGE SHIELD OF LOW
STRATUS POSSIBLY REMAINING OVER THE AREA FRIDAY NIGHT AND EARLY
SATURDAY BEFORE SUBSIDENCE INCREASES OVER THE AREA. LOW POPS ARE
STILL WARRANTED OVER THE EASTERN HALF OF THE AREA FRIDAY NIGHT AND
EVEN EARLY SATURDAY DUE TO UNCERTAINTY THAT THE LOW WILL ACTUALLY BE
EAST OF THE AREA BY THIS TIME.

A BRIEF PERIOD OF LOW LEVEL MOISTURE RETURN SHOULD DEVELOP AHEAD OF
THE NEXT COLD FRONT WHICH THE MEDIUM RANGE MODELS SUGGEST WILL MOVE
THROUGH THE AREA MONDAY. DRY WEATHER IS EXPECTED TUESDAY AND
WEDNESDAY BEFORE LOW POPS RETURN BY NEXT THURSDAY AS THE DRYLINE
RE-ESTABLISHES ITSELF TO THE WEST.

OKC   68  76  60  74 /  90  70  20   0
HBR   68  75  57  74 /  80  60   0   0
SPS   69  81  62  75 /  70  50   0   0
GAG   64  64  52  72 /  90  60  30   0
PNC   67  71  58  74 /  90  80  50  20
DUA   70  85  69  78 /  80  70  30  20

.OUN...
OK...NONE.
TX...NONE.

JAMES
Hazardous weather outlook, May 15, 12:00 PM CDT, 13 hours 32 minutes before
OKZ004>048-050>052-TXZ083>090-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PORTIONS OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST AND
PARTS OF CENTRAL OKLAHOMA.

LOCATION...THE HIGH RISK IS GENERALLY WEST OF A LINE FROM ARNETT TO
CLINTON TO FREDERICK OKLAHOMA TO SEYMOUR TEXAS. THE MODERATE RISK
AREA IS EAST OF THE HIGH RISK AND SOUTHWEST OF A LINE FROM MEDFORD
TO HOLDENVILLE OKLAHOMA. THE MODERATE RISK INCLUDES THE OKLAHOMA
CITY METRO AREA... AND THE REMAINDER OF WESTERN NORTH TEXAS
INCLUDING WICHITA FALLS. THE SLIGHT RISK INCLUDES THE REMAINDER OF
CENTRAL AND NORTH CENTRAL OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
THIS EVENING THROUGH FRIDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS AND PLAN FOR
SEVERE WEATHER OPERATIONS FROM LATE THIS AFTERNOON THROUGH EARLY
FRIDAY MORNING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING FROM ARIZONA INTO
NORTHWEST NEW MEXICO EARLY THURSDAY AFTERNOON. AT THE SURFACE... A
DRYLINE IS ACROSS EASTERN NEW MEXICO AND A WARM FRONT EXTENDS FROM
NORTHEAST TEXAS TO NEAR THE DALLAS METROPLEX AND WEST INTO WEST
TEXAS. THE UPPER STORM SYSTEM WILL MOVE EAST THROUGH NORTHERN NEW
MEXICO AND INTO THE TEXAS PANHANDLE OVERNIGHT. AS THE UPPER LEVEL
STORM SYSTEM APPROACHES THE AREA... LOW PRESSURE AT THE SURFACE WILL
DEEPEN ACROSS THE TEXAS PANHANDLE AND SOUTHEASTERLY WINDS WILL HELP
MOVE MOIST AND UNSTABLE AIR TOWARD THE DRYLINE. THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG THE DRYLINE IN THE
TEXAS AND OKLAHOMA PANHANDLES AND WEST TEXAS. THE THUNDERSTORMS WILL
THEN MOVE OR DEVELOP INTO WESTERN SECTIONS OF OKLAHOMA AND NORTH
TEXAS... MOST LIKELY BEGINNING THIS EVENING.

THE AIRMASS WILL BE HIGHLY UNSTABLE AND LOW LEVEL WIND SHEAR WILL BE
EXTREME ACROSS THE AREA THIS EVENING AND OVERNIGHT. THIS WILL ALLOW
A FAVORABLE ENVIRONMENT FOR SUPERCELL THUNDERSTORMS AND TORNADOES...
ESPECIALLY IN THE HIGH AND MODERATE RISK AREAS. VERY LARGE HAIL AND
DAMAGING WINDS CAN ALSO BE EXPECTED.

THE SEVERE WEATHER THREAT IS EXPECTED TO CONTINUE WELL INTO THE
NIGHT AS THE STRONG SYSTEM MOVES EASTWARD ACROSS THE AREA.  THE
FAVORABLE WIND SHEAR WILL CONTINUE TO SUPPORT SUPERCELL
THUNDERSTORMS THROUGH THE OVERNIGHT HOURS ALONG WITH THE THREAT OF
TORNADOES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE SEVERE THUNDERSTORMS THREAT WILL CONTINUE FRIDAY WITH THE MAIN
FOCUS SHIFTING TO THE EASTERN HALF OF OKLAHOMA AS THE UPPER LEVEL
LOW CONTINUES EASTWARD ACROSS THE SOUTHERN PLAINS. AFTER A BRIEF
RESPITE SATURDAY AND SUNDAY...THUNDERSTORM WILL AGAIN BE POSSIBLE
MONDAY AND TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

In the hours before

Local storm report, May 16, 12:39 AM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1239 AM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    5 SW BUTLER               OK   66 MPH WIND GUST
05/16/03   CUSTER                         MESONET REPORT

SBS
Special weather statement, May 16, 12:45 AM CDT, 47 minutes before
TXZ085-086-160600-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1245 AM CDT FRI MAY 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA AND WILBARGER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 21 MILES WEST OF IOWA PARK AT 1245
AM CDT...MOVING NORTHEAST AT 45 MPH.

MARGINALLY SEVERE WEATHER WITH HAIL NEAR THE SIZE OF A DIME AND WINDS
AROUND 50 MPH ARE POSSIBLE. HOWEVER A WARNING IS NOT ANTICIPATED
UNLESS INTENSIFICATION OCCURS.

CJS
Local storm report, May 16, 12:47 AM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1247 AM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    6 S VERNON                TX   62 MPH WIND GUST
05/16/03   WILBARGER                      REPORTED BY COUNTY
                                          EOC

SBS
Special weather statement, May 16, 12:57 AM CDT, 35 minutes before
TXZ089-160615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1257 AM CDT FRI MAY 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF MEGARGEL AT
1257 AM CDT...MOVING EAST AT 65 MPH.

PEOPLE IN ARCHER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS
Special weather statement, May 16, 1:15 AM CDT, 17 minutes before
OKZ008-013-019-020-026-160630-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
115 AM CDT FRI MAY 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY...LINCOLN...LOGAN...
NOBLE AND PAYNE COUNTIES.

AT 115 AM...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED 7 MILES NORTH
OF BURLINGTON...TO 9 MILES EAST OF GREENFIELD...MOVING EAST AT 40
MPH.

PEOPLE IN KAY...LINCOLN...LOGAN...NOBLE AND PAYNE COUNTIES...
INCLUDING THE CITIES OF PONCA CITY AND STILLWATER...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

11
Local storm report, May 16, 1:30 AM CDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
130 AM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0108 AM    3 S ELECTRA               TX   60 MPH WIND GUST
05/16/03   WICHITA                        AMATEUR RADIO SPOTTER
                                          REPORT

0108 AM    3 S ELECTRA               TX   .75 INCH HAIL
05/16/03   WICHITA                        AMATEUR RADIO SPOTTER
                                          REPORT

0111 AM    ELDORADO                  OK   60 MPH WIND GUST
05/16/03   JACKSON                        AMATEUR RADIO SPOTTER
                                          REPORT

0111 AM    ELDORADO                  OK   .75 INCH HAIL
05/16/03   JACKSON                        AMATEUR RADIO SPOTTER
                                          REPORT

0112 AM    1 W DAVIDSON              OK   65 MPH WIND GUST
05/16/03   TILLMAN                        AMATEUR RADIO SPOTTER
                                          REPORT NUMEROUS POWER
                                          POLES DOWN

0120 AM    CANTON LAKE DAM           OK   WIND DAMAGE
05/16/03   BLAINE                         10 INCH TREE LIMBS
                                          DOWN
                                          REPORTED BY
                                          METEOROLOGY STUDENT

0120 AM    MANKINS                   TX   .75 INCH HAIL
05/16/03   ARCHER                         AMATEUR RADIO SPOTTER
                                          REPORT

SS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:39 PM CDTSevere Thunderstorm WarningOUNKnox66 min
May 15, 8:20 PM CDTSevere Thunderstorm WarningOUNBaylor40 min
May 15, 8:29 PM CDTSevere Thunderstorm WarningOUNWilbarger61 min
May 15, 10:37 PM CDTSevere Thunderstorm WarningOUNKnox38 min
May 15, 11:08 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Wilbarger52 min
May 15, 11:27 PM CDTSevere Thunderstorm WarningOUNKnox48 min
May 16, 12:05 AM CDTSevere Thunderstorm WarningOUNHardeman25 min
May 16, 12:18 AM CDTSevere Thunderstorm WarningOUNKnox42 min
May 16, 12:29 AM CDTSevere Thunderstorm WarningOUNHardeman31 min
May 16, 12:36 AM CDTSevere Thunderstorm WarningOUNBaylor39 min
May 16, 12:49 AM CDTSevere Thunderstorm WarningOUNWilbarger26 min
May 16, 12:55 AM CDTSevere Thunderstorm WarningOUNWichita50 min
May 16, 1:01 AM CDTSevere Thunderstorm WarningOUNHardeman44 min
May 16, 1:02 AM CDTSevere Thunderstorm WarningOUNArcher43 min
May 16, 1:42 AM CDTSevere Thunderstorm WarningOUNArcher, Wichita48 min
May 16, 1:52 AM CDTSevere Thunderstorm WarningOUNBaylor38 min
May 16, 2:14 AM CDTSevere Thunderstorm WarningOUNClay46 min
May 16, 2:29 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor46 min
May 16, 3:05 AM CDTSevere Thunderstorm WarningOUNArcher, Clay40 min
May 16, 3:47 AM CDTSevere Thunderstorm WarningOUNClay28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.